I am 32 years old and about 2 years ago I took Docycline (sorry if I spelled it wrong) for a newly developed problem with sebaceous cysts. I took it fine for about 2 weeks, and then began to feel woozy, developed hives on my arms, and my tongue turned brown temporarily. Very bizarre. Anyway, when I read the symptoms of allergic reaction on the medication, they were exactly what I had.
My dermatologist told me to stop with the medication, but didn't think it was an allergic reaction. That it was something else. I have never had that happen before or since.
He prescribed me another antibiotic at the time, but because it was in the same family of drugs, I was afraid to take it, fearing that if I was allergic, the next reaction could be more severe.
I am still having a problem now again with the cysts, and want to find a medication and therapy that will work. I am seeing the dr on Friday, and was wondering if anyone here could suggest anything? Did this ever happen to you? Are all the tetracycline based drugs made differently on a chemical level that I shouldn't need to worry about another reaction? Is there any other antibiotics that could also be effective but may just take a bit longer??
Any advice or shared experience would be greatly appreciated.
Thanks for reading this.
I too had allergic reactions to the -cycline family. Tetracycline, Doxycycline, Minocycline (I think that's what they were all called). They told me if I'm allergic to one, them I'm probably allergic to them all. My side effects were pretty horrible...high fever and dry heaving.
They put me on another antibiotic called Erythromycin (sp?). That kept things under control, but eventually was ineffective. I'm now on Septra, another antibiotic available. There are a bunch available...it's just a matter of finding which one works best for you.
A side note if you're going to be on antibiotics...be careful to note if there are any precautions and directions on how to take the medicine. Be sure to replenish your body with helpful bacteria (digestive) that are killed by the antibiotic. Eating yogurt helps with this.
Thanks so much for responding, and for the helpful suggestions.
To answer SweetJade's question...It was only a 1x thing. I haven't been on meds for all those years. Sorry about the confusion, I probably wasn't very clear in my first post.
It's only been in the last couple of years that I started having problems with acne. Which seems absurd at my age to have it start up now. But my dermatologist did say that it's very common, and he sees this occur often in women in their 30's. Maybe some kind of hormonal shift or something. I don't know.
I just wanted to find out if there were other antibiotic options that I could ask him about to give a try. I have never heard of the spiro one, or some of the others. So I have a lot more hope now that I can find one that will work.
Thanks again so much for all the help. :-)
Jenn, How are your sebaceous cysts now? Did any particular medicine help stop your cysts? Because I suffer from these sebaceous cycts on my face and my doctors do not know what to do> I am currently on Doxycycline because Minocycline made me very dizzy. Yet I jsut broke out with another cyst while on the antibiotic./ If you can offer any advice or follow up that'd be great! i also made a Sebaceous Cysts topic, hoping to get some help! i am so frustrated with this cyst problem! thanks !!
I also suffer from cystic acne; I have been on Diane 35 and minocin with great results, but not long-lasting. My derm told me I am 5% of the population that can't be cured, so I don't know what to tell you. Let me know if you find anything that works.